9 Common Symptoms of Opioid Withdrawal
- How Your Body Reacts to Opioid WithdrawalMany people turn to a class of potent drugs called opioids for pain relief. This includes prescription painkillers like hydrocodone, fentanyl, and oxycodone. But it also includes street drugs like heroin. Opioids help to dull your sense of pain and can also provoke a sensation of euphoria, or being high. Unfortunately, it’s all too easy to become addicted to opioid painkillers. After a long time, your body builds up a tolerance, which means it takes more of the drug to produce pain relief or that high you crave. And if you stop taking them, it’s very likely you’ll experience at least some opioid withdrawal symptoms, which occur as your body gets used to functioning without the drug.
- 1. AnxietyAs you taper off your opioid pain medication, you may notice you’re feeling anxious or restless. You might feel nervous without any precipitating cause. Anxiety and restlessness are also common symptoms experienced by many people who are withdrawing from an opioid painkiller. You might even feel agitated and jittery as your body adjusts.
- 2. Muscle AchesMuscle aches often develop soon after you stop taking an opioid painkiller. You may feel like you’ve just run a race or lifted heavy weights. Your muscles may be tense and sore. Sometimes you can even develop muscle tremors or shakes.
- 3. CravingsWhen your body has become accustomed to a regular intake of an opioid painkiller, it’s pretty typical for your body to continue wanting another dose. You might feel intense cravings for that med and the sensations it generates in your brain and body. This can be one of the most challenging symptoms for some people.
- 4. InsomniaHaving trouble falling asleep? Having trouble staying asleep? Yes, opioid withdrawal symptoms can strike even in the wee hours of the night, when you wish you could be resting and not thinking about how you feel. Try making a deliberate effort to improve your sleep in any other way that you can. Make your bedroom cool and dark, and stick to a regular sleep/wake schedule as much as you can. You may want to cut back on your caffeine consumption, too.
- 5. Flu-like SymptomsFever, chills, and sweating are symptoms that we typically associate with the flu. But these flu-like symptoms can and often do accompany opioid withdrawal syndrome. You can take a nonsteroidal anti-inflammatory drug (NSAID) like ibuprofen to bring down your fever, and you can apply cool compresses to your skin, too. Wear lightweight layers, which you can remove if you sweat through your clothing.
- 6. Nausea and VomitingSome people develop nausea while they’re taking an opiate painkiller, although a dose adjustment can sometimes address that problem. However, nausea and vomiting are unpleasant but common symptoms of opioid withdrawal for many people. If you are experiencing severe nausea and vomiting after you’ve stopped using an opioid painkiller, talk to your doctor, as he or she may be able to prescribe an anti-nausea drug like the antihistamine promethazine.
- 7. DiarrheaDiarrhea is a common pain med withdrawal symptom. As with nausea and vomiting, you may want to stick to bland foods for awhile, avoiding fatty, greasy foods that might further irritate your GI tract. Be sure to drink plenty of liquids, since you lose fluids with diarrhea. Your doctor might also suggest taking an over-the-counter medicine to help with the diarrhea symptoms.
- 8. Runny NoseIf you just stopped taking an opioid and you find yourself sniffling, it might not be allergies. When your nose is running, and tears are leaking out of your eyes, you’re likely suffering yet another symptom of withdrawal. Like most of the other symptoms, this should pass after the acute phase of withdrawal draws to a close.
- 9. Dilated PupilsWhen you glance at yourself in the mirror, you might notice that your pupils seem unusually dilated–much more than usual. Don’t panic. It’s very common for the pupils of people who are taking opioids to constrict significantly; this phenomenon is sometimes called “pinpoint pupils.” Dilation is common when you stop taking an opioid and your body has to readjust.
Opioid Withdrawal Symptoms | Signs of Opioid Withdrawal